Hypertension Meds Causing Cough

About 5% to 10% of patients taking an angiotensin converting enzyme inhibitor (ACE-I) for high blood pressure get a cough.  It usually occurs in the first 1-2 weeks of treatment, but may be delayed up to 6 months.  The cough is mild, without phlegm, and harmless, but continues so persistently that you’d go nuts continuing the medication.  After stopping the drug, all’s better within a week.

ACE-I’s include lisinopril, benazepril, enalapril, ramipril, captopril, accupril, and many others [ending “-pril”].  A similar type of medication called angiotensin receptor blockers (ARBs) can be substituted with equal blood pressure control & almost never a cough.  ARBs include losartan, alasartan, telmisartan, etc. [ending “-artan”].

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: